October 15, 2012
Soloniaina Rakotondravelo et al. Clin Infect Dis 2012;55(9):1270-72. Read the abstract.
The crystallization of atazanavir (Reyataz) in the urine, which can lead to kidney stones, has been well described. In addition to hyperbilirubinemia, this is a major, albeit infrequent, adverse effect of this popular protease inhibitor. Unlike indinavir (Crixivan), which had patients perpetually on the knife's edge of nephrolithiasis, atazanavir has most clinicians only occasionally encountering patients toting telltale burnt sienna stones in a jar for their doctor visit show and tell.
But now comes a new wrinkle. A report from France raises concern that atazanavir can also form stones in the gallbladder. In this case series, 14 cases of cholelithiasis developing in patients receiving atazanavir were described. (The median duration of atazanavir use was 41 months [range 1-90], 12 patients were also on ritonavir [Norvir] and seven patients were hepatitis C coinfected.)
Yes, they were on atazanavir. Yes, they had gallstones. Yes, atazanavir has been known to accrete in the kidneys. J'accuse! But wait: Stones happen. Was atazanavir really the culprit?
The sleuthing clinicians rounded up gallstones in 11 of the cases and sent them to the lab for spectrometry analysis. Voilà! In eight cases, the stones had atazanavir in high concentrations; in the others, the calculus was composed of the more typical calcium bilirubinate. While a role for atazanavir in all 14 cases was not confirmed, the finding of chunks of crystalline atazanavir in the gallbladder of a few of these patients is damning.
The mechanism by which atazanavir may lead to cholelithiasis remains a mystery, but it could involve precipitation of the drug in the bile. Or perhaps atazanavir promotes an increase in the concentration of the components of typical gallstones. We may never know how atazanavir does it. Meanwhile, gallbladder colic should be considered in any patient with significant right-upper abdominal pain -- and, in the case of those on atazanavir, the drug should be a prime suspect.
Yohei Hamada et al. Clin Infect Dis 2012;55(9):1262-9. Read the abstract.
Now that atazanavir-studded gallstones are the newest thing from France, good old-fashioned clumps of the stuff in the kidney are passé. However, although not believed to be very common, the actual incidence of atazanavir kidney stones has not been clear, leaving a gap in knowledge worth filling.
In Japan, the records of 1,240 HIV-infected patients starting a ritonavir-boosted protease inhibitor were examined to look at the rate of nephrolithiasis during treatment. Of the cohort, only 37.5% were prescribed atazanavir, yet of the 35 cases of nephrolithiasis recorded, 31 occurred in those taking that very protease inhibitor -- an incidence rate of 23.7 cases per 1,000 person-years.
The median time from initiation of atazanavir/ritonavir to diagnosis of kidney stone was 24.5 months (range: 14.7-34.6 months). Only four patients receiving other protease inhibitors experienced kidney stones (2.2 cases per 1,000 person-years). Of the 18 who forged ahead with atazanavir despite nephrolithiasis, six had a recurrence, while none of those who stopped the drug had another bout of kidney stones. Multivariable analysis failed to find factors other than atazanavir exposure that increased risk for nephrolithiasis.
This study was conducted among an Asian patient cohort and was retrospective; however, the 10-fold higher risk of kidney stones with atazanavir compared to other protease inhibitors fits, and the finding allows for a decent estimation of the rate at which kidney stones can be expected in those prescribed atazanavir.
No comments have been made.
The content on this page is free of advertiser influence and was produced by our editorial team. See our content and advertising policies.